Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 66, NWS Fort Worth, TX

April 28, 2020Parker County, Tarrant County, Wise County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 28, 2020, 3:24 AM CDT for Parker County, Tarrant County, Wise County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2020, 3:24 AM CDT (08:24 UTC)
Expired
Apr 28, 2020, 4:30 AM CDT
In force
66 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Parker County, TX, Tarrant County, TX, Wise County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 47 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:21 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 28, 2:21 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
221 AM CDT Tue Apr 28 2020

.SHORT TERM... /NEW/
/Through Tomorrow Night/

Rest of Tonight...
Isolated thunderstorms are ongoing across the far northwestern
Counties at this hour due to faint mid level troughing moving
through the area. The convection is elevated, therefore the main
threat with any updraft pulses would be lightning and marginally
severe hail. Elsewhere, sustained southerly flow under a 30-40 kt
low level jet is allowing elevated wind speeds to continue through
the night. An area of stratus has developed across Central and
Southeast Texas, currently moving north. The combination of low
cloud cover and increased winds will prevent this morning's low
temperatures from dropping much more than they are at this hour.

Tuesday...
A healthy fetch of warm and humid air will reside across the
region and continue marching northward through the day. A deep
upper trough will be making its way down the Central Plains and
help develop a surface low and attendant cold front to the
northwest of our area through the afternoon. This will leave all
of North and Central Texas in the open warm sector of this system
through the day. Rather cool air in the mid levels will combine
with the warm and humid boundary layer to create an impressively
unstable airmass across the region. For much of the day,
convection will be inhibited by a strong cap remaining in place
around 800 mb. The two exceptions to this could be across the
eastern and western fringes of the forecast area...to the east
where the theta ridge and more buoyant low-level parcels are
more likely to encounter less inhibition, and to the west where a
dryline may allow for isolated convection to develop in the late
afternoon. In both of these instances, most of the convection
should remain outside of our forecast area, however, if a storm
does develop this afternoon it will have the potential of becoming
severe quickly given the unstable airmass in place.

As far as the weather outside of convection...a warm, humid, and
breezy day is expected with afternoon highs topping out in the
upper 80s to low 90s and dew points in the upper 60s to 70s.
Morning stratus should gradually lift and become more scattered
into a strato-cu field through the afternoon across the region.

Tuesday night...
The aforementioned cold front will be making its way south late
this afternoon and evening. As the cold front begins to approach
the buoyant airmass across central and eastern OK, strongly forced
ascent along the boundary will allow initially discrete convection
to develop over SE Kansas or NE Oklahoma. The forced ascent along
the front will allow upscale growth to occur in short order,
allowing a bowing segment of storms and southward propagating MCS
to approach North Texas in the early evening hours. The primary
threat with this system will be damaging wind gusts along any
bowing segments, however, isolated instances of large hail or even
an isolated tornado are not out of the question. We are pretty
confident of the overall pattern setting up tomorrow, however,
what is still up in the air is how far west the line will extend
as it continues south. The current thinking is that the line will
zipper west across much of the forecast area, with the most
intense storms remain roughly east of I-35. High-res guidance
leaves the convection more scattered (rather than linear) west of
I-35, however, would not be surprised to see the linear system
extend as far west as the dryline...near US281. The bowing segment
should continue to quickly move south through the night, moving
into the D/FW area around 10PM to Midnight, Waco around 11 PM to 2
AM, then exiting the area before daybreak Wednesday. There are a
few things to keep in mind...if the cold-pool outpaces the
convection, the severe threat would be limited, but this seems
to be more likely west of I-35. There is also the possibility of
training storms across parts of East Texas, which could lead to
isolated Flash Flooding as well.

Behind the line of storms, northerly flow will take over with a
delay in the passage of the actual cold front as the convection
out paces the synoptic cold front. Expect the cold front to trail
the convection by a few to several hours.

Bonnette

&&

.LONG TERM... /Issued 458 PM CDT Mon Apr 27 2020/
/Tuesday night through early next week/

The main story in this forecast period continues to be the potential
for severe thunderstorms Tuesday evening- night. Storms will
likely start to develop across south Oklahoma in the afternoon and
move near/along the Red River counties near 6-7 pm. As advertised
in the previous forecast packages, the dynamic and thermodynamic
ingredients will be present for severe weather, as a line of
storms develop along the cold front. Guidance continues to show
dewpoints in the mid-to-upper 60s, MLCAPE values exceeding 2000
J/kg and strong deep layer shear. The details we will have to
monitor are (1) the potential for discrete cells developing ahead
of the line (especially across western north TX), and (2) if the
line of storms is continuous or not. If storms maintain a discrete
or semi- discrete mode, the hail and tornado threat will
increase. There is enough confidence that the storms will grow
upscale into a line of storms as they move into our area. Then,
it should continue to grow as it moves southward across North and
Central TX. Damaging winds up to 70mph, or possibly higher, will
be the main threat as the environment will support strong low-
level winds with ample deep layer shear and very steep lapse
rates. We can't rule out the tornado threat with any bowing
segments along the line. At this time, we expect that the line of
storms will be near/along the I-20 corridor between 10pm and
midnight, and will exit our far southeastern counties by early
Wednesday morning. Rain and storm chances will quickly end as the
front continues its way across the southeast TX Wednesday morning.

After this active weather, we will have dry and warming
conditions through the rest of the week and into the weekend. A
ridge in the upper levels and a surface high pressure will
dominate our weather pattern Thursday and Friday. Hot temperatures
are expected Friday through Sunday. Most of the area will likely
reach the 90s on Saturday and Sunday (if not Friday). Saturday
will be the hottest day with some areas across our western zones likely
reaching the upper 90s.

Low rain and storm chances return Sunday evening into early next
week across the eastern half of the CWA, as another shortwave
travels across the plains. Otherwise, warm temperatures continue
into early next week.

Sanchez

&&

.AVIATION... /NEW/
/06Z TAFs/

Concerns: MVFR ceilings this morning...gusty south winds
today...thunderstorms late this afternoon and tonight.

An area of stratus is moving northward through Central and East
Texas at this hour. Expect it to reach the D/FW terminals around
08-09Z and remain in place though much of the morning. Daytime
heating will allow the stratus to gradually scatter and lift to
VFR by the late morning...around 16-18Z. Gusty south winds will
prevail through the day at all terminals. In the evening, strong
to severe thunderstorms are expected to develop over Oklahoma and
move south into the area overnight. The current timing for D10 is
between around 03Z and 07Z. Wind gusts upwards of 50 kts and 1"
hail is possible as the line of thunderstorms move through. Behind
the storms, northerly winds and VFR conditions are expected to
prevail at all terminals.

Bonnette

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    61  79  55  83  62 /  80   0   0   0   0
Waco                64  79  53  83  60 /  80  10   0   0   0
Paris               59  73  51  76  55 /  90   0   0   0   0
Denton              60  77  52  82  60 /  70   0   0   0   0
McKinney            61  76  52  80  60 /  80   0   0   0   0
Dallas              62  79  55  83  62 /  80   0   0   0   0
Terrell             62  76  52  80  58 /  80   0   0   0   0
Corsicana           63  76  54  80  60 /  90   5   0   0   0
Temple              65  79  54  83  60 /  70  20   0   0   0
Mineral Wells       60  78  51  84  60 /  60   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

06/91
Hazardous weather outlook, Apr 28, 2:28 AM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
228 AM CDT Tue Apr 28 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-290730-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
228 AM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms are possible north of I-20
and west of I-35 before daybreak. The main threat will be marginally
severe hail.

Storm chances will increase Tuesday evening and continue through the
night as a line of thunderstorms moves across North and Central
Texas from north to south. The main threat will be damaging winds,
but a few instances of large hail and an isolated tornado can't be
ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Storm chances will end early Wednesday morning, leaving behind dry
conditions through Saturday. Storm potential will increase Sunday
evening, but severe storms appear unlikely at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late tomorrow afternoon, however, the
nighttime passage of the storms will likely limit spotter activation.

In the hours before

Special weather statement, Apr 28, 2:05 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
205 AM CDT Tue Apr 28 2020

TXZ101-280730-
Jack TX-
205 AM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACK COUNTY UNTIL
230 AM CDT...

At 205 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Newport, or 15 miles north of Jacksboro, moving
southeast at 25 mph.

Penny size hail will be possible with this storm.

 Locations impacted include...
Jacksboro and Newport.

LAT...LON 3347 9798 3314 9799 3346 9839 3347 9837
TIME...MOT...LOC 0705Z 304DEG 23KT 3344 9823

Dunn
Special weather statement, Apr 28, 2:37 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
237 AM CDT Tue Apr 28 2020

TXZ101-102-280815-
Wise TX-Jack TX-
237 AM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WISE AND
NORTHEASTERN JACK COUNTIES UNTIL 315 AM CDT...

At 237 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Newport, or 10 miles northeast of Jacksboro, moving
southeast at 25 mph.

Nickel size hail will be possible with this storm.

 Locations impacted include...
Bridgeport, Chico, Runaway Bay and Lake Bridgeport.

LAT...LON 3328 9764 3307 9788 3333 9817 3341 9804
TIME...MOT...LOC 0737Z 302DEG 20KT 3335 9805

Bonnette

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:05 AM CDTSpecial Weather StatementFWDJack25 min
Apr 28, 2:37 AM CDTSpecial Weather StatementFWDWise38 min
Apr 28, 2:47 AM CDTSevere Thunderstorm WarningFWDJack, Wise58 min
Apr 28, 4:16 AM CDTSevere Thunderstorm WarningFWDDallas, Denton, Tarrant59 min
Apr 28, 5:10 AM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Johnson, Tarrant65 min
Apr 28, 6:14 AM CDTSevere Thunderstorm WarningFWDEllis, Navarro61 min
Apr 28, 1:38 PM CDTRiver Flood WarningFWDHunt18 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.